Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Indianapolis, IN

May 24, 20064 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 24, 2006, 7:06 PM EDT for 4 counties in Indiana. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 7:06 PM EDT (23:06 UTC)
Expired
May 24, 2006, 8:00 PM EDT
In force
54 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:30 PM EDTTSTM WND DMG4 Wsw Terre Haute, INDARWIN ROAD CLOSED DUE TO FALLEN POWER LINES.
May 24, 7:30 PM EDTTSTM WND DMGTerre Haute, INAT US 40 AND 9TH STREET, DOWNTOWN BUILDING WITH WINDOWS BLOWN OUT. ESTIMATED WIND SPEEDS AT 65-75 MPH.
May 24, 7:30 PM EDTTSTM WND DMGTerre Haute, INSEVERAL TREES DOWN OVER CITY STREETS WITH POWER OUTAGES REPORTED ON THE NORTH SIDE OF TERRE HAUTE.
May 24, 7:30 PM EDTTSTM WND GST 605 Sw Terre Haute, INGUST ESTIMATED 5 MILES SOUTH OF 70 ON STATE ROAD 63.
May 24, 7:45 PM EDTTSTM WND DMGTerre Haute, INHEALTHY 6 INCH TREE DOWN AT 16TH AND LUCUS.
May 24, 8:00 PM EDTTSTM WND DMGClay City, INTREES DOWN
May 24, 8:06 PM EDTTSTM WND DMGTerre Haute, INWINDOWS BLOWN OUT ON 2ND FLOOR OF BUILDING AT US 40 AND 9TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:54 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 242307
SVRIND
INC021-121-165-167-250000-
/O.NEW.KIND.SV.W.0155.060524T2306Z-060525T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL INDIANA
  PARKE COUNTY IN WEST CENTRAL INDIANA
  VERMILLION COUNTY IN WEST CENTRAL INDIANA
  VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 800 PM EDT(700 PM CDT)

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.
  SIREN ACTIVATION IS SUGGESTED.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 14 MILES WEST OF CAYUGA TO 18 MILES SOUTHWEST
  OF WEST TERRE HAUTE...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH
  OF DANVILLE TO 6 MILES SOUTHWEST OF MARSHALL...AND MOVING EAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAYUGA AROUND 725 PM EDT...
  WEST TERRE HAUTE AROUND 730 PM EDT...
  TERRE HAUTE AROUND 735 PM EDT...
  MECCA AROUND 740 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3996 8753 3926 8760 3926 8738 3919 8708
      3986 8704 3995 8716

$$

CO
1 follow-up statement
000 
WWUS53 KIND 242326
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT WED MAY 24 2006

INC021-121-165-167-250000-
/O.CON.KIND.SV.W.0155.000000T0000Z-060525T0000Z/
CLAY-PARKE-VERMILLION-VIGO-
725 PM EDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
EDT(700 PM CDT) FOR CLAY...VIGO...PARKE AND VERMILLION COUNTIES...

A TORNADO WARNING ALSO REMAINS IN EFFECT FOR SOUTHERN VERMILLION AND 
WESTERN PARKE COUNTIES UNTIL 8 PM EDT.

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS OF 70 TO 80 MPH. 
SIREN ACTIVATION IS SUGGESTED.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM UNIVERSAL TO CARBON...OR ALONG A LINE EXTENDING 
FROM 8 MILES NORTHWEST OF TERRE HAUTE TO 19 MILES NORTHEAST OF TERRE 
HAUTE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLINTON AROUND 730 PM EDT...
  MONTEZUMA AROUND 735 PM EDT...
  ROSEDALE AROUND 740 PM EDT...
  ROCKVILLE AROUND 745 PM EDT...

LAT...LON 3996 8753 3926 8760 3926 8738 3919 8708
      3986 8704 3995 8716

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:05 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 24, 5:05 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT WED MAY 24 2006

.AVIATION DISCUSSION...THUNDERSTORM COMPLEX DEVELOPING ACROSS IL
SHOULD CONTINUE TO ORGANIZE AND MOVE EAST ACROSS CENTRAL INDIANA IN
THE 00Z TO 06Z TIME FRAME TONIGHT. AS A RESULT, I WILL ADD A TEMPO
GROUP TO ALL TAF SITES FOR IFR VIS AND MVFR CIGS FOR THE STORMS.
THERE COULD BE SOME STRATUS THAT DEVELOPS AFTER 06Z TONIGHT BUT
SIGNALS ARE NOT STRONG AND SATELLITE SHOWS NO STRATOCU FROM THE GULF
NORTH INTO IL. HOWEVER, MUCH DEPENDS ON THE EVOLUTION OF THE
THUNDERSTORMS ACROSS IL. THIS MAY LEAD TO A LARGER AREA OF STRATUS
IF A LARGER COMPLEX CAN ORGANIZE. EXPECT A BREAK IN THE PRECIP AFTER
06Z THROUGH 15Z THURS. EXPECT MORE STORMS TO DEVELOP BETWEEN 15Z AND
18Z THURS AS A COLD FRONT MOVES ACROSS THE AREA.

&&

.PREV DISCUSSION...FORECAST FOCUS FOR TODAY WAS THREAT OF
THUNDERSTORMS AND SEVERE POTENTIAL TODAY AND TOMORROW.

SURFACE ANALYSIS SHOWED THAT A WARM FRONT HAD SET UP ROUGHLY
BETWEEN KHUF AND KORD AT 19Z. ALOFT...AN H5 CUTOFF LOW COULD BE
SEEN ACROSS THE EASTERN DAKOTAS WITH RIDGING IN PLACE OVER
INDIANA...BUT THIS RIDGING WAS BEING PUSHED EASTWARD THROUGHOUT
THE DAY.

MODELS WERE FAIRLY SIMILAR IN THEIR INITIALIZATION AND HANDLING OF
THE MAJOR FEATURES...BUT THE GFS MODEL APPEARS TO SUFFER FROM
CONVECTIVE FEEDBACK BEGINNING TONIGHT AND INTO TOMORROW. SO
TRENDED MORE TOWARDS A NAM/ECMWF BLEND FOR NEARLY ALL PERIODS OF
THE FORECAST. MOS GUIDANCE TEMPERATURES WERE VERY SIMILAR AND A
BLEND WAS USED.

FOR TONIGHT...THE UPPER LOW OVER THE EASTERN DAKOTAS WILL MOVE
EASTWARD. THIS WILL HELP TO ADVECT MOISTURE AND WARMER AIRMASS
INTO THE AREA. A STRONG DRY SLOT COULD BE SEEN ON WATER VAPOR AND
IS MOVING SHARPLY EAST...PROVIDING A FORCING MECHANISM FOR
THUNDERSTORMS TO EVENTUALLY REACH THE FORECAST AREA LATER THIS
AFTERNOON AND THIS EVENING. HAVE INCREASED POPS INTO THE LIKELY
CATEGORY OVERNIGHT. A STRONG THETA E AXIS TO CROSS THE AREA
ACCOMPANIED WITH SURFACE MOISTURE ADVECTION HELPING TO BRING A
MORE TROPICAL AIRMASS. THERE SHOULD BE A WEAK LLJ OF 25 KTS TO
HELP BRING IN THE AIRMASS CHANGE. PERHAPS A THREAT FOR SEVERE
WEATHER IN WESTERN AREAS WITH CLOSER PROXIMITY TO THE UPPER LOW
AND HELPING TO PROVIDE BETTER SHEAR AND A MORE UNSTABLE AIRMASS
ARRIVING THIS EVENING. LOW TEMPERATURES TONIGHT WILL REMAIN VERY
MILD AS DEWPOINTS SHOULD EASILY REACH INTO THE MID 60S AS PER
UPSTREAM OBSERVATIONS. MOS GUIDANCE SHOWED LOW/MID 60S FOR LOWS
AND THIS WAS REASONABLE.

TOMORROW...A DRY SLOT SHOULD WRAP IN OVER THE AREA EARLY IN THE
DAY AND HELP TO BRING LESS OF A CHANCE FOR ACTIVITY FROM THE
MORNING INTO AFTERNOON...WITH INCREASING CHANCES FOR THUNDERSTORMS
AFTER THAT TIME AS UPPER LOW WILL DRIFT ACROSS SOUTHERN LAKE
MICHIGAN AND A SURFACE LOW SHOULD TRAIL A COLD FRONT INTO THE
MIDWEST BY EVENING HOURS. HIGHS IN THE MID 80S WITH 850 MB
TEMPERATURES APPROACHING +18C BY EVENING.

TOMORROW NIGHT UPPER LOW AND SURFACE SYSTEM WILL SLOWLY MOVE INTO
SOUTHEAST MICHIGAN AND LEAVE TROUGHINESS OVER INDIANA. SUSTAINED
LINE OF THUNDERSTORMS SHOULD EXIT EAST BY EARLY FRIDAY. LOW
TEMPERATURES REMAINING IN THE 60S WITH WARM AIRMASS NOT REALLY
DISLODGED BY THE COLD FRONT TO ANY GREAT DEGREE.

FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA AS SEEN IN
850-500 MB HEIGHTS. SO HAVE ALLOWED CHANCE FOR SHOWERS AND STORMS
TO REMAIN...ESPECIALLY ACROSS NORTHEAST PARTS OF THE FORECAST
AREA. SHOULD BEGIN TO DIMINISH AFTER 00Z WITH THE H5 RIDGE
BUILDING IN SHARPLY FROM THE WEST AND ENDING THE CYCLONIC FLOW
ALOFT. HIGH TEMPERATURES TO BE A BIT COOLER THAN THURSDAY WITH
CLOUDS IN THE NORTHEAST POTION...BUT REMAINING MILD FARTHER
SOUTHWEST WITH LITTLE CHANGE TO THE AIRMASS.

FRIDAY NIGHT...RIDGE WILL BUILD IN AND HELP TO CLEAR SKIES OUT.
SOUNDINGS ARE SHOWING A STRONG SURFACE INVERSION DEVELOPING
UNDERNEATH OF MID LEVEL DRYING ASSOCIATED WITH THE H5 RIDGE. HIGH
SURFACE DEWPOINTS WILL BE IN PLACE...SO HAVE ADDED PATCHY FOG
MENTION FOR THE OVERNIGHT HOURS AND LOWS WILL CONTINUE TO REMAIN
ABOVE NORMAL AND INTO THE 60S.

FOR SATURDAY AND SUNDAY...THE VERY STRONG H5 RIDGE WILL BUILD IN
AND ECMWF H85 TEMPS WILL REMAIN IN THE UPPER TEENS SO HIGHS IN THE
MID TO UPPER 80S WILL BE QUITE LIKELY WITH LITTLE OF A PRECIP
THREAT IN THE FORECAST. PERHAPS APPROACHING THE LOW 90S IN THE FAR
SOUTHWEST PARTS OF THE FORECAST AREA.

EXTENDED TO REMAIN HOT AND SOMEWHAT HUMID UNDER THE INFLUENCE OF A
VERY STRONG H5 RIDGE...ONLY CHANGE WAS TO BUMP TEMPS UP A BIT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...LAJ/BTS
AVIATION...JEH
Hazardous weather outlook, May 24, 4:31 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EDT WED MAY 24 2006

INZ021-028>031-035>040-043>048-051>056-060>064-067>071-252045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
331 PM CDT WED MAY 24 2006 /431 PM EDT WED MAY 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS EVENING INTO EARLY
THURSDAY MORNING. LARGE HAIL IS THE MOST LIKELY THREAT. DAMAGING
WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO
FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM THURSDAY
AFTERNOON INTO FRIDAY AFTERNOON.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ041-042-049-057-065-072-252045-
DELAWARE-RANDOLPH-HENRY-RUSH-DECATUR-JENNINGS-
431 PM EDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO THURSDAY
MORNING. THEY ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME MAY
PRODUCE GUSTY WINDS OR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO
FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:19 PM EDTTornado WarningINDParke, Vermillion41 min
May 24, 7:34 PM EDTTornado WarningINDVigo26 min
May 24, 7:36 PM EDTSevere Thunderstorm WarningINDCarroll44 min
May 24, 7:50 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam39 min
May 24, 7:56 PM EDTSevere Thunderstorm WarningINDClay, Owen64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.